Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Generalized $ M$-matrices and applications


Author: George D. Poole
Journal: Math. Comp. 29 (1975), 903-910
MSC: Primary 15A09
DOI: https://doi.org/10.1090/S0025-5718-1975-0369384-0
MathSciNet review: 0369384
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, two distinct directions have been taken in an attempt to generalize the definition of an M-matrix. Even for nonsingular matrices, these two generalizations are not equivalent. The role of these and other classes of recently defined matrices is indicated showing their usefulness in various applications.


References [Enhancements On Off] (What's this?)

  • [1] ABRAHAM BERMAN & ROBERT PLEMMONS, "Monotonicity and the generalized inverse," SIAM J. Appl. Math., v. 22, 1972, pp. 155-161. MR 46 #7254. MR 0308139 (46:7254)
  • [2] ABRAHAM BERMAN & ROBERT PLEMMONS, "Cones and iterative methods for best squares solutions of linear systems," SIAM J. Numer. Anal., v. 11, 1974, pp. 145-154. MR 0348984 (50:1478)
  • [3] ABRAHAM BERMAN & ROBERT PLEMMONS, "Matrix group monotonicity," Proc. Amer. Math. Soc., v. 46, 1974, pp. 355-359. MR 0352116 (50:4603)
  • [4] T. L. BOULLION & P. L. ODELL, Generalized Inverse Matrices, Wiley, New York, 1971. MR 0338012 (49:2779)
  • [5] DAVID CARLSON, "A note on M-matrix equations," J. Soc. Indust. Appl. Math., v. 11, 1963, pp. 1027-1033. MR 28 #3046. MR 0159830 (28:3046)
  • [6] R. E. CLINE &, R. J. PLEMMONS, "$ {l_2}$-solutions to underdetermined linear systems." (To appear.) MR 0396604 (53:466)
  • [7] L. COLLATZ, "Aufgaben monotoner Art," Arch. Math., v. 3, 1952, pp. 336-376. MR 14, 799. MR 0053603 (14:799h)
  • [8] J. J. DIONISIO, "Non-negative vectors of a subspace of $ {R^n}$ and positive solutions of linear systems", Univ. Lisboa Revista Fac. Ci. A (2), v. 10, 1963/64, pp. 165-177. (Portuguese) MR 31 #3426. MR 0179175 (31:3426)
  • [9] G. FROBENIUS, "Über Matrizen aus nicht negativen Elementen," S.-B. Preuss. Akad. Wiss. Berlin, v. 1912, pp. 456-477.
  • [10] O. L. MANGASARIAN, "Characterizations of real matrices of monotone kind," SIAM Rev., v. 10, 1968, pp. 439-441. MR 38 #5818. MR 0237537 (38:5818)
  • [11] O. L. MANGASARIAN, "A convergent splitting of matrices," Numer. Math., v. 15, 1970, pp. 351-353. MR 42 #1315. MR 0266409 (42:1315)
  • [12] O. L. MANGASARIAN, "Perron-Frobenius properties of $ Ax - \lambda Bx$," J. Math. Anal. Appl., v. 36, 1971, pp. 86-102. MR 0285555 (44:2773)
  • [13] MARVIN MARCUS & HENRYK MINC, A Survey of Matrix Theory and Matrix Inequalities, Allyn and Bacon, Boston, Mass., 1964. MR 29 #112. MR 0162808 (29:112)
  • [14] LIVIU NEGRESCU, "On systems of linear inequalities with nonnegative solutions. Applications to linear programming," Com. Acad. R. P. Romîne, v. 13, 1963, pp. 761-764. MR 31, 5696. MR 0181467 (31:5696)
  • [15] LIVIU NEGRESCU, "On some systems of inequalities and linear equations with nonnegative solutions. Applications to linear programming," Acad. R. P. Romîne Fil. Cluj Stud. Cerc. Mat., v. 14, 1963, pp. 93-102. MR 32 #7568. MR 0190154 (32:7568)
  • [16] ALEXANDER OSTROWSKI, "Über die Determinanten mit überwiegender Hauptdigonale," Comment. Math. Helv., v. 10, 1937, pp. 69-96. MR 1509568
  • [17] R. PENROSE, "A generalized inverse for matrices," Proc. Cambridge Philos. Soc., v. 51, 1955, pp. 406-413. MR 16, 1082. MR 0069793 (16:1082a)
  • [18] ROBERT J. PLEMMONS, "Monotonicity and iterative approximations involving rectangular matrices," Math. Comp., v. 26, 1972, pp. 853-858. MR 47 #4431. MR 0315882 (47:4431)
  • [19] ROBERT J. PLEMMONS, "Convergent splittings for best approximate solutions to linear systems."
  • [20] ROBERT PLEMMONS, "Direct iterative methods for linear systems using weak splittings," Proc. of the Liblice III Conference on Basic Problems in Numer. Anal., Prague, 1973. MR 0388751 (52:9585)
  • [21] ROBERT PLEMMONS, Regular Splittings and the Discrete Neumann Problem, U. S. Army Research Office, Durham, N. C., August 1974. MR 0356474 (50:8944)
  • [22] ROBERT PLEMMONS, "Linear least squares by elimination and MGS," J. ACM (To appear.) MR 0356474 (50:8944)
  • [23] GEORGE POOLE &. THOMAS BOULLION, "A survey on M-matrices," SIAM Rev., v. 16, 1974, pp. 419-427. MR 0352146 (50:4633)
  • [24] HANS SCHNEIDER, "The elementary divisors, associated with 0, of a singular M-matrix," Proc. Edinburgh Math. Soc. (2), v. 10, 1956, pp. 108-122. MR 17, 935. MR 0076725 (17:935d)
  • [25] T. J. STIELTJES, "Sur les racines de l'équation $ {X_n} = 0$," Acta Math., v. 9, 1887, pp. 385-400. MR 1554723
  • [26] W. TUTSCHKE, "Eine hinreichende Bedingung für die Existenz positiver Lösungen von linearen Gleichungssystemen," Monatsb. Deutsch. Akad. Wiss. Berlin, v. 5, 1963, pp. 663-667. MR 29, 3487. MR 0166210 (29:3487)
  • [27] RICHARD VARGA, Matrix Iterative Analysis, Prentice-Hall, Englewood Cliffs, N. J., 1962. MR 28 #1725. MR 0158502 (28:1725)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 15A09

Retrieve articles in all journals with MSC: 15A09


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1975-0369384-0
Keywords: M-matrix, monotone, generalized inverse, convergent splitting, nonnegative matrix
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society